Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Lake Charles, LA

February 5, 2004Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Feb 5, 2004, 7:13 AM CST for Jefferson Davis Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 7:13 AM CST (13:13 UTC)
Expired
Feb 5, 2004, 11:15 AM CST
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson Davis Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 051318
FFWLCH
LAC053-051715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
713 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1115 AM CST

* AT 711 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  THAT 2 AND A HALF TO 3 INCHES OF RAIN HAS FALLEN ACROSS WESTERN AND 
  NORTHERN JEFFERSON DAVIS PARISH DURING THE PAST 1 TO 2 HOURS. TWO  
  TO THREE INCHES OF ADDITIONAL RAINFALL IS EXPECTED IN THE WARNED   
  AREA THROUGH 11 AM. THE HEAVIEST RAINS HAVE FALLEN FROM LACASSINE
  TO HATHAWAY AND ELTON...AND WILL SLOWLY MOVE EAST.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3007 9287 3011 9266 3045 9262 3042 9294

$$
1 follow-up statement
000 
WGUS74 KLCH 051543
FFSLCH
LAC053-051715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 AM CST THU FEB 5 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CST FOR JEFFERSON
DAVIS PARISH...

AT 933 AM CST...DOPPLER RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN 
HAS FALLEN ACROSS MUCH OF JEFFERSON DAVIS PARISH DURING THE PAST 3 
HOURS.

BANDS OF THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO MOVE 
ACROSS THE AREA DURING THE NEXT HOUR OR TWO. RUNOFF FROM THIS 
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG 
SMALL STREAMS AND LOW LYING AREAS AS WELL AS SOME STREET FLOODING. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...LACASSINE...WELSH...JENNINGS...AND HATHAWAY.

THE SHERIFFS OFFICE IN JENNINGS HAS REPORTED STREET FLOODING IN 
PARTS OF HATHAWAY AND JENNINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

CALL 337-477-5285 TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 6:08 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 5, 6:08 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CST THU FEB 5 2004

HAVE UPDATED ZONES FOR TORNADO WATCH 5 IN EFFECT UNTIL NOON.
INCLUDES ALL OF LAKE CHARLES NWS LOUISIANA PARISHES...AND JEFFERSON
AND ORANGE FOR SOUTHEAST TEXAS.

PREVIOUS DISCUSSION...

DISCUSSION...WARM FRONT CURRENTLY MOVING ACROSS FORECAST AREA WITH
DEWPOINTS ROCKETING INTO THE MID 60S SOUTH...GENERALLY THE UPPER
50S NORTH. THIS OCCURRING ON THE HEELS OF LOW LEVEL JET WITH LCH VAD
INDICATING 50 KNOTS DOWN TO 1K FEET. EXTENT OF INCREASED
INSTABILITY WILL ADD SIGNIFICANTLY TO SEVERE WEATHER CONCERNS OVER
THE NEXT 24 HOURS.

LCH 88-D SHOWING MAIN ELEVATED PRECIP ALONG AND NORTH OF WARM
BOUNDARY EXTENDING FROM JUST NORTH OF BEAUMONT TO NEAR ALEXANDRIA. A
FEW WARNINGS WERE ISSUED AS FRONT MOVED INTO THE REGION WITH MINIMAL
SEVERE HAIL REPORTED.

VIGOROUS MID/UPPER LOW NOW POSITIONED OVER EAST COLORADO. NOSE
OF 120 KT JET MAX POSITIONED AT BASE OF UPPER TROF MOVING INTO
SOUTH TEXAS. FEATURE PROGGED BY MODELS TO ENTER FORECAST AREA
TOWARD SUNRISE WITH JET ENERGY REMAINING OVER REGION THROUGH THE DAY
AS TROF ADVANCES SLOWLY EAST.  SURFACE LOW NOW POSITIONED OVER SOUTH
TEXAS WITH WARM FRONT EXTENDING NORTHEAST.

WILL MAINTAIN CATEGORICAL POPS ACROSS THE FCST AREA TODAY AS STRONG
SYNOPTIC LIFT AND UPPER DYNAMICS REMAIN IN PLACE AHEAD OF ADVANCING
COLD FRONT. FRONT FORECAST TO MOVE SLOWLY EAST REACHING AN AEX TO
LCH LINE TOWARD SUNSET...EXITING EAST OF THE FCST AREA CLOSE TO
MIDNIGHT.  WILL EXTEND CURRENT MORNING FLOOD WATCH THROUGH
THE REMAINDER OF THE DAY...AND MAINTAIN SEVERE WEATHER WORDING WITH
MODERATE INSTABILITY IN PLACE ALONG WITH STRONG DYNAMICS.

RAIN CHANCES DIMINISH WITH FROPA BUT CLOUDS WILL LINGER THROUGH
FRIDAY UNTIL UPPER TROF MOVES THROUGH. WEEKEND LOOKING DRY BUT
SHARPLY COOLER. NEXT RAIN CHANCE RETURNING MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BPT  65  44  60  35  /  100 30  00  00
LCH  67  46  60  35  /  100 50  00  00
LFT  68  50  58  35  /  100 50  00  00
AEX  64  45  56  31  /  100 50  00  00

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH TODAY.
TORNADO WATCH UNTIL NOON...LAZ027>033-041>045-051>055.

TX...FLOOD WATCH TODAY.
TORNADO WATCH UNTIL NOON...TXZ215-216.

COASTAL WATERS...SCA...GMZ450-455-470-475.

&&

MARCOTTE
Hazardous weather outlook, Feb 5, 4:11 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 AM CST THU FEB 5 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
061100-
ACADIA-ALLEN-ATCHAFALAYA RIVER TO CAMERON 20 NM OUT-
ATCHAFALAYA RIVER TO CAMERON 20 TO 60 NM OUT-AVOYELLES-BEAUREGARD-
CALCASIEU-CAMERON-CAMERON TO HIGH ISLAND 20 NM OUT-
CAMERON TO HIGH ISLAND 20 TO 60 NM OUT-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-NEWTON-
ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-VERMILION-
VERNON-
411 AM CST THU FEB 5 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AS A
VIGOROUS STORM SYSTEM ADVANCES TOWARD THE REGION. RAINS OF 2 TO 3
INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. A FLOOD WATCH
IS IN EFFECT.

ADDITIONALLY...SEVERE WEATHER WILL BE POSSIBLE WITH MODERATELY
UNSTABLE GULF AIR IN PLACE AND STRONG UPPER AIR SUPPORT. WIND
PROFILES FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING
HAIL AND WINDS. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MARCOTTE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:28 PM CSTSpecial Marine WarningLCH62 min
Feb 4, 7:25 PM CSTSpecial Marine WarningLCH65 min
Feb 5, 5:23 AM CSTSevere Thunderstorm WarningLCHRapides67 min
Feb 5, 7:20 AM CSTSevere Thunderstorm WarningLCHJefferson Davis55 min
Feb 5, 8:40 AM CSTFlash Flood WarningLCHAvoyelles3 hr
Feb 5, 9:15 AM CSTTornado WarningLCHSaint Landry30 min
Feb 5, 10:05 AM CSTFlash Flood WarningLCHEvangeline, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.